advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From New Delhi, India:

What are the symptoms of gastroparesis? I have had type 1 diabetes for more than 45 years. It seems I had gastroparesis (could not empty the stomach easily), but was prescribed tablets and the problem settled down. Now, I do not take any medication for the stomach, but get a feeling the problem is recurring. How can I be sure I need medication? If one has gastroparesis, does it interfere with the diabetes control?

Answer:

Gastroparesis will very much interfere with blood sugar control. The symptoms include prolonged fullness after meals. This occurs in association with vomiting up meal remnants from meals taken many hours earlier. You can have abdominal cramping, bloating, nausea, and blood sugars that go low immediately after meals because the food is being held up in the stomach and not let down into the intestine where the absorption takes place. Then, there is a high sugar hours later when it eventually gets emptied. The emptying can vary greatly from day to day such that it is difficult to predict the response. Medications are available that can induce an increase in motility to help with symptoms. However, they tend to work up front but, then, their effects tend to wane and the benefit may go away. It is a chronic disorder that can lead to poor blood sugar control, increased symptoms, and problems within the stomach. The stomach problems include the retention of food or fiber that may cause irritation of the lining of the stomach. There are tests to determine the presence of disordered motility. In the U.S., most nuclear medicine services can perform a gastric emptying study that allows ingestion of trace amounts of nuclear material and follow it through the gastrointestinal tract with normal ranges provided for time. It can be a very difficult problem to treat. There is new drug testing for the disorder, in addition to testing pacemakers for gastric motility.

JTL

DTQ-20061011040618
Original posting 23 Oct 2006
Posted to Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.